Kansas, 2018

Flash Flood in Kansas, September 5, 2018

September 5, 2018 · NWS GLD · 1 event in 1 county or zone

During the overnight hours heavy rainfall from thunderstorms lead to flash flooding in part of Gove County along Castle Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the overnight hours heavy rainfall from thunderstorms lead to flash flooding in part of Gove County along Castle Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 11:24 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 11:24 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1124 PM MDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Sep 4 2018

Little has changed from previous thinking. Convection has
initiated along the prefrontal trough in northeast Colorado as
well as in an area of surface convergence in the north central
part of the forecast area. Severe parameters are only marginally
supportive so any threat of wind/hail will be limited to the late
afternoon and early evening hours, before transitioning to a
heavy rain and flash flood threat due to precipitable water values
in excess of one inch and up to two inches in the far east
combined with slow storm motions and some training. Storms will
persist well into the overnight hours as a surface cold front
slowly moves through the region. Areas of fog will likely develop
once again with low level moisture/surface cooling behind the
front/light winds.

Wednesday will be cool and cloudy with rain chances continuing.
However, trend will be for the heavy precipitation axis to move
east and south of the area with the front, so do not think there
will be a flash flood threat on Wednesday. Given cooler
temperatures and clouds, instability will be quite limited, so
despite some decent post frontal shear do not anticipate severe
storms either. High temperatures will only be in the upper 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 4 2018

A cold front moving through the region Wednesday will give us a
chance for a few showers and thunderstorms over the CWA.  A few
storms could linger into Thursday morning.

A mid level trough will move through the CWA Thursday and the cold
front will push out of the region.  High temperatures will be below
normal, only reaching the upper 60s to lower 70s.

A weak ridge sets up over the central CONUS Friday.  Precipitation
chances will diminish through the afternoon and evening hours.
Friday will begin a gradual warming trend with highs returning to
near normal, in the mid 80s, on Sunday.

Westerly flow to begin the week will allow temperatures to remain
warm in the 80s to low 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM MDT Tue Sep 4 2018

MVFR/IFR ceilings are expected to develop by 09Z this morning,
with deterioration to IFR/LIFR possible by ~12Z. Improvement to
MVFR is expected by late morning (15-18Z), though further
improvement to VFR may not occur until early afternoon. Isolated
thunderstorms cannot be ruled out at either terminal late this
afternoon and evening, however, overall chances will be lower than
the in recent days. Initially light N/NE winds will increase to
15-20 knots AOA sunrise (~12Z). N/NE winds will weaken to 10-15
knots during the mid/late afternoon, becoming ENE at 5-10 knots by
the end of the 06Z TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Wednesday for
     KSZ002>004-014>016-027>029-041-042.

CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Sep 4, 9:41 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
941 PM MDT Tue Sep 4 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 PM MDT Tue Sep 4 2018 /1041 PM CDT Tue Sep 4 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

A Flash Flood Watch remains in effect through sunrise Wednesday
morning for portions of northwest Kansas and southwest Nebraska,
primarily along and east of Highway 27.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Locally heavy rainfall will remain possible in association with
slow moving thunderstorms on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Sep 4, 7:30 PM CST, 6 hours before
Special Weather Statement
National Weather Service Goodland KS
830 PM CDT TUE SEP 4 2018

KSZ004-050145-
Norton KS-
830 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 845
PM CDT...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hendley to 6 miles east of
Clayton. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3963 9990 3963 10016 4000 10002 4000 9976
TIME...MOT...LOC 0130Z 251DEG 7KT 3998 9995 3972 10005

Husted
Special weather statement, Sep 4, 8:02 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT TUE SEP 4 2018

COZ091-092-050230-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 830
PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 17 miles southwest of Burlington, moving
north at 5 mph.

Torrential rainfall and wind gusts up to 40 mph can be expected
in association with this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 162 and 164, and
between mile markers 176 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3899 10232 3896 10240 3898 10250 3904 10253
      3922 10248 3919 10226
TIME...MOT...LOC 0200Z 190DEG 5KT 3907 10241

Vincent
Special weather statement, Sep 4, 8:10 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT TUE SEP 4 2018

KSZ003-004-015-016-050300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...SHERIDAN...SOUTHEASTERN
DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1000 PM CDT...

At 907 PM CDT, Doppler radar indicated a line of thunderstorms
extending northeast from Hoxie to Norton. This line of storms was
nearly stationary.

Torrential rainfall, frequent lightning, and wind gusts up to 45 mph
can be expected with these storms.

Locations impacted include...
Norton, Hoxie, Grinnell, Almena, Lenora, Morland and Norcatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3958 9988 3914 10016 3913 10072 3932 10072
      4000 10018 4000 9962
TIME...MOT...LOC 0207Z 217DEG 8KT 3945 10037

Vincent
Special weather statement, Sep 4, 8:38 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
838 PM MDT TUE SEP 4 2018

KSZ014-027-028-050315-
Wallace KS-Thomas KS-Logan KS-
838 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...SOUTHERN
THOMAS AND NORTHERN LOGAN COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...

At 836 PM MDT/936 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from Oakley to Wallace. Movement was north at
5 mph.

Torrential rainfall and wind gusts up to 40 mph are expected with
these storms.

Locations impacted include...
Oakley, Sharon Springs, Winona, Monument and Wallace.

This includes Interstate 70 in Kansas between mile markers 64 and
71, and US Highway 40 between Wallace and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3907 10180 3914 10139 3929 10087 3908 10085
      3886 10174
TIME...MOT...LOC 0236Z 158DEG 6KT 3913 10099 3898 10165

Vincent

The radar

The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gove

When
September 5, 1:30 AM CST to 4:30 AM CST
Where
Gove County, 3.13 mi NNW of Quinter to 3.11 mi S of Quinter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.114, -100.242

Even though rainfall was 1.6 or less, the repeated rounds of rainfall in the prior days had conditioned the ground to be more susceptible to flooding than normal. Flooding from the rainfall was reported along CR Castle Rock from three miles north of Quinter to south of town near CR V.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787061.